Ask a doctor

Botox for TMJ Made Jaw Worse

I have had a 20 year + TMJ issue. I got 20 ccs of botox on each side about 6 weeks ago. It helped, but I still had a dull pain, so the doctor had added 12 or 8 cc's on each side. One week after I started having shooting pains and feel like my jaw is glued shut, making it painful to talk, chew, smile or laugh. I have never had this sensation before and don't know why I would feel worse than I did before I got the initial botox. The doctor's office suggested to add MORE. Help?

Doctor Answers (2)

Botulinum Toxin (Dysport or Botox) for TMJ disorder

+2

I would obtain a second opinion as this is a highly specialized and off-label use of Botox. There are several muscles of mastication and they work in a highly coordinated fashion. Weakening of one set of muscles could cause and imbalance resulting in pain.


Chicago Plastic Surgeon
5.0 out of 5 stars 43 reviews

Botox for TMJ

+1
You should see your doctor for an evaluation. You unfortunately have a longstandimng priblem and may need a second opinion with a tNJ expert who does Botox.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.